Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 245, NWS Twin Cities, MN

August 18, 2022Redwood County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 18, 2022, 3:16 PM CDT for Redwood County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2022, 3:16 PM CDT (20:16 UTC)
Expired
Aug 18, 2022, 4:00 PM CDT
In force
44 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Redwood County, MN

The radar

The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
540 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

124 
WUUS53 KMPX 182016
SVRMPX
MNC127-182100-
/O.NEW.KMPX.SV.W.0245.220818T2016Z-220818T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
316 PM CDT Thu Aug 18 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  West central Redwood County in southwestern Minnesota...

* Until 400 PM CDT.

* At 315 PM CDT, a severe thunderstorm was located 8 miles east of
  Marshall, slowly moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  west central Redwood County, including the following locations...
  Seaforth, Vesta, Lucan and Milroy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in the Twin Cities.

&&

LAT...LON 4455 9558 4455 9528 4439 9527 4439 9559
      4454 9560
TIME...MOT...LOC 2015Z 266DEG 18KT 4448 9562 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PEM
2 follow-up statements
954 
WWUS53 KMPX 182040
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
340 PM CDT Thu Aug 18 2022

MNC127-182100-
/O.CON.KMPX.SV.W.0245.000000T0000Z-220818T2100Z/
Redwood MN-
340 PM CDT Thu Aug 18 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR WEST CENTRAL REDWOOD COUNTY...

At 340 PM CDT, a severe thunderstorm was located 9 miles south of
Echo, or 16 miles west of Redwood Falls, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Vesta, Milroy, Lucan and Seaforth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Twin Cities.

&&

LAT...LON 4455 9558 4455 9528 4439 9527 4439 9559
      4454 9560
TIME...MOT...LOC 2040Z 266DEG 16KT 4448 9543 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PEM
362 
WWUS53 KMPX 182107
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
407 PM CDT Thu Aug 18 2022

MNC127-182116-
/O.EXP.KMPX.SV.W.0245.000000T0000Z-220818T2100Z/
Redwood MN-
407 PM CDT Thu Aug 18 2022

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL REDWOOD COUNTY
HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.  However heavy
rain is still possible with this thunderstorm.

LAT...LON 4455 9558 4455 9528 4439 9527 4439 9559
      4454 9560
TIME...MOT...LOC 2106Z 270DEG 18KT 4449 9525 

$$

PEM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:06 PM CDT, 10 minutes earlier.

Area forecast discussion, Aug 18, 3:06 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
306 PM CDT Thu Aug 18 2022

.DISCUSSION...(This evening through Thursday)
Issued at 238 PM CDT Thu Aug 18 2022

KEY MESSAGES:

- Localized heavy rainfall and minor flooding tonight through Friday.

- A few strong thunderstorms are possible tonight.

Thunderstorms have become more widespread today with strong forcing
aloft arriving as a shortwave drops out of the Canadian prairies.
This shortwave deepens into a closed low overnight and sits over the
region through Saturday, which will generate multiple rounds of
scattered showers and thunderstorms. The most robust thunderstorms
and best chance for heavy rain comes this afternoon through the
overnight hours with MLCAPE values of 1000-1500 J/kg across the
region. Deep shear remains weak, with values only around 20-30 kts,
but this should be sufficient for a few strong thunderstorms capable
of producing small hail and brief gusty winds. Localized heavy rain
appears to be the main threat with thunderstorms this afternoon and
tonight, as slow storm motion vectors coupled with precipitable water
values near 1.5" result in rainfall rates approaching 2" per hour.
Dry antecedent moisture conditions and fairly scattered thunderstorms
should prevent any widespread flooding impacts, but localized
flooding is possible tonight - primarily in urban areas that may see
several hours of thunderstorms.

A lull in the showers and thunderstorms is expected late tonight
through Friday morning as the center of the circulation aloft sits
directly over the region, and thus little vorticity advection exists
for upward motion. Scattered showers and thunderstorms will redevelop
during the afternoon as vorticity advection increases aloft, and
surface heating leads to a few hundred J/kg of CAPE developing. The
thunderstorms Friday afternoon will likely be weaker than the ones
today, along with less of a chance for heavy rain. Precipitation
will wane overnight Friday into Saturday as the upper level low
finally begins to move east of the area. isolated showers are
possible through saturday afternoon across eastern Minnesota and
western Wisconsin as weak cyclonic flow aloft lingers over the Upper
Mississippi valley.

Weak surface high pressure develops over the region in the wake of
this weekend's system, leading to mostly dry conditions Sunday
through midweek. Cool temperatures are expected this weekend with
widespread cloud cover and precipitation keeping daytime high
temperatures in the upper 60s to mid 70s. Temperatures slightly warm
Sunday through midweek, but will remain seasonable with daytime highs
near 80

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1238 PM CDT Thu Aug 18 2022

Active weather will continue through the afternoon and evening hours
with slow moving showers and storms expected to blossom over the
next couple of hours. A few of these storms could be strong to severe
but isolated in nature. Showery activity will begin to wane
overnight leaving some low ceilings across the region. Look for
ceilings around MVFR/IFR. Winds should remain less than 10 kts with
the exception of storms passing over a terminal. Another dose of
showers and thunderstorms is on tap for tomorrow as well.

KMSP...SHowers and thunderstorms are still expected to breach the
terminal this afternoon and linger for a couple of hours. The main
line of storms are expected to push east after 02Z with some
residual showers in the area. Ceilings will lower to IFR through the
overnight period and may have some visibility reductions due to
drizzle. Another round of showers and storms is possible tomorrow
afternoon.

/OUTLOOK FOR KMSP/
Fri...Periods of -SHRA/-TSRA/MVFR. Wind S 5-10 kts.
Sat...VFR. -SHRA likely. Chc -TSRA/MVFR. Wind NE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...ETA
AVIATION...Britt
Hazardous weather outlook, Aug 18, 2:31 PM CDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
231 PM CDT Thu Aug 18 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
191945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
231 PM CDT Thu Aug 18 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered showers and thunderstorms will lead to localized heavy
rainfall tonight. Minor flooding is possible where thunderstorms
sit over the same area for several hours, especially in urban
areas. Small hail and gusty winds are also possible with the
strongest thunderstorms

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered showers and thunderstorms continue Friday and into
Saturday. Localized heavy rainfall and minor flooding is possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Special weather statement, Aug 18, 2:14 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
214 PM CDT Thu Aug 18 2022

MNZ064-181945-
Yellow Medicine MN-
214 PM CDT Thu Aug 18 2022

...A strong thunderstorm will impact portions of  through 245 PM
CDT...

At 213 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Lake Cochrane Rec Area, or 15 miles southeast of
Clear Lake, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of western Yellow
Medicine County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4467 9643 4463 9624 4463 9645 4466 9645
TIME...MOT...LOC 1913Z 312DEG 9KT 4462 9641

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:24 PM CDTSpecial Weather StatementMPXIsanti111 min
Aug 18, 2:14 PM CDTSpecial Weather StatementMPXLincoln31 min
Aug 18, 4:06 PM CDTSpecial Weather StatementMPXRedwood39 min
Aug 18, 4:45 PM CDTSpecial Weather StatementMPXBrown45 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.